[The role of olanzapine in Parkinsonian dopaminergic psychosis].Rev Neurol. 2002 Oct 1-15; 35(7):691-6.RN
The drug induced psychosis (DIP) that appears in Parkinson s disease (PD) is a frequent complication which is difficult to deal with therapeutically. Treatment is based on lowering the amount of antiparkinson drugs or using classical neuroleptics (haloperidol), which in both cases deteriorates motor function. Recently, antipsychotic drugs have appeared which are called atypical (AA) due to their scarce or null motor effects.
We carried out a review of the research work that has been published in which one of these AA, olanzapine (OLZ), was used to treat the DIP that appears in PD patients. The results obtained show OLZ to be an effective antipsychotic drug. However, the data on its capacity to deteriorate motor function is contradictory and it has not been possible to pinpoint the reasons why this adverse side effect appears in some patients and not in others. The causes that have been suggested, although they do not account for all the cases, are the use of high doses of OLZ and the prior existence of dementia. Moreover, some cases of OLZ induced agranulocytosis have been detected, although it was thought that this side effect within the AA was exclusive to clozapine.
Although it is effective as an antipsychotic drug, there exists contradictory data about the capacity of OLZ to deteriorate the state of patients suffering from Parkinson s disease, which means that it does not seem to be the first choice drug in the DIP that appears in PD.